Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 79, NWS Flagstaff, AZ

August 23, 2015Coconino County, Gila County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 23, 2015, 2:13 PM MST for Coconino County, Gila County, Yavapai County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2015, 2:13 PM MST (21:13 UTC)
Expired
Aug 23, 2015, 2:45 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

Counties Coconino County, AZ, Gila County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 32 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2015-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2015-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
312 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

249 
WUUS55 KFGZ 232113
SVRFGZ
AZC005-007-025-232145-
/O.NEW.KFGZ.SV.W.0079.150823T2113Z-150823T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
213 PM MST SUN AUG 23 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA...
  SOUTHERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
  EASTERN YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...

* UNTIL 245 PM MST

* AT 211 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FOSSIL CREEK OR 5 
  MILES NORTHWEST OF STRAWBERRY. THIS STORM WAS NEARLY STATIONARY.

* THIS SEVERE THUNDERSTORM WILL MAINLY REMAIN OVER THE FOSSIL CREEL 
  WILDERNESS AND RECREATION AREAS
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...
DESTRUCTIVE HAIL...DEADLY LIGHTING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. HEAVY RAIN FLOODS ROADS QUICKLY. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3451 11151 3443 11146 3442 11157 3448 11159
TIME...MOT...LOC 2111Z 056DEG 3KT 3447 11154 

$$
1 follow-up statement
982 
WWUS55 KFGZ 232130
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST SUN AUG 23 2015

AZC005-007-025-232145-
/O.CON.KFGZ.SV.W.0079.000000T0000Z-150823T2145Z/
GILA-COCONINO-YAVAPAI-
230 PM MST SUN AUG 23 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR NORTHWESTERN GILA...SOUTHERN COCONINO AND EASTERN YAVAPAI
COUNTIES...

AT 229 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 
CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER 
THE UPPER REACHES OF FOSSIL CREEK...OR ABOUT 3 MILES NORTH-NORTHWEST 
OF STRAWBERRY. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...FOSSIL CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3451 11151 3443 11146 3442 11157 3448 11159
TIME...MOT...LOC 2129Z 056DEG 3KT 3446 11156 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 9:45 AM MST, 4 hours 28 minutes earlier.

Area forecast discussion, Aug 23, 9:45 AM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST SUN AUG 23 2015

.SYNOPSIS...EXPECT ANOTHER DAY OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS. STARTING MONDAY AND CONTINUING THROUGH WEDNESDAY...
DEEPER MOISTURE WILL MOVE INTO THE REGION BRINGING AN INCREASE IN
THUNDERSTORM CHANCES. SOME STORMS COULD PRODUCE HEAVY
RAINFALL...HAIL AND GUSTY WINDS.

&&
.DISCUSSION...MOISTURE CONTINUES TO MOVE NORTHWARD OVER ARIZONA THIS
MORNING. COVERAGE TODAY WILL BE GREATER THAN YESTERDAY. SLOW MOVING
STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN TODAY. FORECAST
IS ON TRACK WITH NO UPDATES PLANNED TODAY.

&&

.DISCUSSION...A WEAK DISTURBANCE THAT MOVED ACROSS THE AZ/UT
BORDER SATURDAY CONTINUES TO BRING AN AREA OF SHOWER AND
THUNDERSTORMS EARLY THIS MORNING IN THE FOUR CORNERS REGION
NORTHEAST OF KAYENTA. EXPECT THIS ACTIVITY TO SHIFT OUT OF AZ
AFTER SUNRISE. THE HIGH PRESSURE CENTER THAT HAS BEEN LOCATED TO
OUR SOUTH THE PAST SEVERAL DAYS CAUSING A DRIER WESTERLY FLOW WILL
GRADUALLY SHIFT INTO NEW MEXICO LATER TODAY THROUGH THE MIDDLE OF
THE WEEK. STORM COVERAGE TODAY SHOULD BE SIMILAR TO WHAT WAS
OBSERVED SATURDAY. THE DEVELOPING SOUTHERLY FLOW WILL THEN ALLOW
FOR DEEPER MOISTURE TO FLOW INTO NORTHERN ARIZONA, STARTING MONDAY
FROM FLAGSTAFF SOUTHWARD, THEN ACROSS THE REST OF NORTHERN ARIZONA
TUESDAY INTO WEDNESDAY. A DISTURBANCE LOCATED JUST SOUTHEAST OF
ARIZONA IS ALSO FORECAST TO MOVE INTO SOUTHERN AZ MONDAY AND UP
INTO NORTHERN AZ MONDAY NIGHT INTO TUESDAY. WE COULD SEE AN
ENHANCEMENT OF SHOWER AND THUNDERSTORM ACTIVITY ASSOCIATED WITH
THIS DISTURBANCE AND THIS WILL ALSO TEND TO KEEP AT LEAST SOME STORMS
GOING THROUGH THE OVERNIGHT HOURS. THE MAIN THREATS NEAR STORMS
THROUGH THIS PERIOD WILL INCLUDE A LOCALIZED FLASH FLOODING
POTENTIAL...PERIODS OF FREQUENT LIGHTNING...HAIL AND STRONG
ERRATIC GUSTY WINDS.

THE HIGH PRESSURE CENTER IS FORECAST TO MOVE BACK SOUTH OF OUR
AREA STARTING THURSDAY INTO NEXT WEEKEND. THIS WOULD PLACE ARIZONA
IN A GRADUALLY DRYING SOUTHWEST FLOW, AND ONLY LOW RAIN CHANCES
HAVE BEEN INCLUDED IN THE FORECAST.

&&

.AVIATION...FOR THE 18Z PACKAGE...LOWER ELEVATIONS SKC THROUGH 19Z-
20Z. HIGHER ELEVATIONS SCT-BKN CU/TCU WITH BASES FROM 7-10KFT AGL.
SCT SHRA/TSRA WITH ISOLD +TSRA OVER HIGHER TERRAIN...MOVING TO LOWER
ELEVATIONS BY 19Z-20Z. STRONGER STORMS WILL PRODUCE MVFR AND  IFR
CONDITIONS. SFC WINDS SW 10-20KTS...CONVECTIVE GUSTS TO 45KTS. ALL
AREAS BECOMING VFR AGAIN AFT 02Z-03Z MONDAY. AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/JJ
AVIATION...BP

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 23, 3:36 AM MST, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
336 AM MST SUN AUG 23 2015

AZZ004>018-037>040-240500-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
336 AM MST SUN AUG 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

INCREASING MONSOON MOISTURE WILL RESULT IN SCATTERED SHOWERS AND
THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE MOGOLLON RIM AND
WHITE MOUNTAINS. ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED
ELSEWHERE. LOCALIZED MODERATE TO HEAVY RAIN...GUSTY WINDS AND
CLOUD TO GROUND LIGHTNING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONSOON MOISTURE WILL GRADUALLY DEEPEN ACROSS NORTHERN ARIZONA
WITH SHOWERS AND THUNDERSTORMS ON THE INCREASE MONDAY THROUGH
WEDNESDAY. A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE WITH GUSTY
WIND...HAIL AND LOCALIZED FLOODING THE MAIN THREATS. A DOWNTURN IN
STORM ACTIVITY IS FORECAST FOR THE END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
TO LOCAL LAW ENFORCEMENT...OR THE NATIONAL WEATHER SERVICE BY
CALLING 1-888-745-1637.

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:21 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo114 min
Aug 23, 12:54 PM MSTAreal Flood AdvisoryFGZApache111 min
Aug 23, 1:42 PM MSTAreal Flood AdvisoryFGZGila2 hr
Aug 23, 1:58 PM MSTSevere Thunderstorm WarningFGZGila17 min
Aug 23, 2:23 PM MSTAreal Flood AdvisoryFGZGila112 min
Aug 23, 2:38 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila22 min
Aug 23, 3:13 PM MSTSevere Thunderstorm WarningFGZYavapai21 min
Aug 23, 3:24 PM MSTAreal Flood AdvisoryFGZYavapai111 min
Aug 23, 3:38 PM MSTAreal Flood AdvisoryFGZYavapai112 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.